Image Credits: EVA HAMBACH/AFP / Getty Images
A person has died from what the Centers for Disease Control and Prevention speculate is a vaping-related condition. Nearly 200 other cases of varying severeness have been reported nationwide, described by the CDC as “severe unexplained respiratory symptoms after reported vaping or e-cigarette use.”
No information was provided about the deceased other than that they were an adult living in Illinois, and that they had died of some sort of pulmonary illness exacerbated or caused by vaping or e-cigarette use. Others affected in that state have been between 17-38 and mostly men, the CDC doctor added on a press call earlier today.
As little is known for sure about this growing problem, the team was hesitant to go beyond saying there was good reason to believe that these cases were all vaping-related, although they differ in some particulars. They have ruled out infectious disease.
The CDC’s acting deputy for non-infectious diseases, Dr Ileana Arias, explained on the call after expressing their condolences:
CDC is currently providing consultations to state health departments about a cluster of pulmonary illnesses having to do with vaping or e-cigarette use… While some cases appear to be similar and linked to e-cigarette product use, more information is needed to determine what is causing the illnesses.
In many cases patients report a gradual start of symptoms, including breathing difficulty, shortness of breath and/or hospitalization before the cases. Some have reported gastrointestinal illnesses as well… no specific product has been identified in all cases nor has any product been conclusively linked to the illnesses
Even though cases appear similar, it isn’t clear if these cases have a common cause or if they are different diseases with similar presentations.
An FDA representative on the call said that his agency is also looking into this, specifically whether these are products that fall under its authority. It’s possible they were imported, for example, or sold under the table.
Everyone involved is still in the information-gathering phase, as you can tell, but it’s apparently serious enough that they felt the need to make this announcement. Meanwhile they are asking doctors to report cases they suspect might be related.
“Right now states are leading their own specific epidemiologic investigations and we’re providing assistance as needed,” explained the CDC’s Dr. Josh Schier. “CDC is working on a system to collect, aggregate, and analyze data at the national level to better characterize this illness.”
As the mechanism is unknown, it’s unclear what the actual danger is. Is it some byproduct of the nicotine cartidges, or THC ones? Is it the vapor itself? Is it only at certain temperatures or concentrations? Is it directly affecting the lungs or entering the bloodstream? No one knows yet — all they’ve seen is an sudden uptick in respiratory or pulmonary issues where the sufferer also uses vaping products.
The CDC’s Dr Brian King went into a bit more detail on the possibilities, explaining that while no specific chemical can be said to be the problem, that’s more for a want of study, not a want of potentially harmful chemicals.
“We do know that e-cigarettes do not emit a harmless aerosol,” he explained. “There’s a variety of harmful ingredients identified, including things like ultrafine particulates, heavy metals like lead and cancer causing chemicals. And flavoring used in e-cigarettes to give it a buttery flavor, diacetyl, it’s been related to severe respiratory illness.”
This diacetyl-related illness is colloquially known as “popcorn lung” due to the chemical’s former inclusion in popcorn butter flavoring. But as King goes on to say, they have not established that popcorn lung and the present outbreak are the same thing, or even related.
“We haven’t specifically linked any of those specific ingredients to the current cases but we know that e-cigarette aerosol is not harmless,” he concluded.
He also suggested, in response to a question why we were suddenly seeing lots of these cases, that the problems have been occurring all this time but only recently have hospitals and other organizations done the due diligence as far as linking them to e-cigarette use.
Few studies have been done on vaping’s potential health effects, and none on long-term effects, since the devices only recently gained popularity — well ahead of the possibility of regulation and years-long studies.
Research published just last month from Yale found that Juul vape pens produced chemicals not listed on the package, some of which are known to be irritants.
“People often assume that these e-liquids are a final product once they are mixed. But the reactions create new molecules in the e-liquids, and it doesn’t just happen in e-liquids from small vape shops, but also in those from the biggest manufacturers in the U.S.,” said Yale’s Hanno Erythropel in a news release. I asked Juul for comment at the time and received no response.
That vaping works as a way to quit smoking — which we know is absolutely disastrous to your health — seems clear. But it remains to be seen exactly how much less of a risk vaping offers.
If you use vaping products and have been experiencing coughing, shortness of breath, fatigue, or chest pain, tell your doctor.